Kansas, 2018

Blizzard and Winter Weather in Kansas, December 27, 2018

December 27, 2018 · NWS GID · 2 events in 2 counties and zones

The first true near-blizzard to blizzard conditions of the 2018-19 winter season struck mainly Phillips and Rooks counties in western portions of North Central Kansas on this Thursday, causing not only many of the usual winter storm disruptions, but also snarling post-Christmas travel. 3 near Plainville.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The first true near-blizzard to blizzard conditions of the 2018-19 winter season struck mainly Phillips and Rooks counties in western portions of North Central Kansas on this Thursday, causing not only many of the usual winter storm disruptions, but also snarling post-Christmas travel. Snow totals themselves were not very impressive, with reports from a combination of NWS cooperative observers and CoCoRaHS observers including: 2.5 at Logan, 2.2 east of Phillipsburg and 1.3 near Plainville. However, snowfall analysis maps and satellite imagery strongly suggest that far northwestern Phillips County likely received at least 3-4. Farther east, most of the remainder of this six-county area saw well under 1, if hardly any at all. That being said, winds were certainly a major factor, as much of the 27th featured sustained north-northwest speeds of 25-35 MPH and frequent gusts of 40-50 MPH, resulting in considerable blowing snow and reducing visibilities to well-under one mile at times.

Breaking down event timing, and initially backing up a bit, this storm started off very similar to the one four weeks prior, and with something fairly unusual for this time of year: soaking winter rain! In fact, Wednesday the 26th featured widespread rainfall of 1-2 across all of North Central Kansas. As colder air invaded late that night, rain quickly changed to snow, with at least near-blizzard conditions already reported by sunrise in Phillips/Rooks counties. However, the majority of accumulating snow and overall-worst conditions focused between 10 a.m. and 1 p.m., with very little snow thereafter. In the mid-upper levels, the primary player was a powerful, large scale trough, with its center tracking from NM on the 26th, to western KS by daybreak on the 27th, then northward across eastern NE into MN during the afternoon and evening. The associated strong surface low pressure system started the morning of the 27th over central Kansas (pressure around 996 millibars), before steadily marching to around Kansas City by mid-day and the IA/MN border by evening. On a climate-related side note, this event put an exclamation point on an incredibly wet December, as most of North Central Kansas received between 2.50-3.50 of precipitation for the month, or generally 300-500% of normal! For most official stations, it was a Top-3 wettest December on record, and was the outright-wettest at places such as Beloit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 27, 4:56 AM CST, 4 minutes earlier.

Area forecast discussion, Dec 27, 4:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
456 AM CST Thu Dec 27 2018

.SHORT TERM...(Today and tonight)
Issued at 456 AM CST Thu Dec 27 2018

The bulk of the forecast was focused on this period, very little
was looked at beyond tonight.

Model guidance has continued to trend eastward with the storm
system and thus precipitation/snow. Upstream in GLD and DDC's area
of Western Kansas, Heavy precipitation and very strong winds have
caused blizzard conditions. The HRRR and RUC have a fairly good
handle on the current conditions and recent evolution including
temps/precip and winds. Winds gusting to 40+ have been present
across south central NE and north central KS this morning...with
upstream winds staying strong in western Kansas, have increased
winds into the morning hours. Also dropped temps faster than
previous forecast and so far has worked out well, this will make
the change over to snow earlier than originally expected for much
of the area. Some light icing and flash freeze is possible and
may impact travel this morning.

To put it bluntly, Blizzard conditions are the main concern this
morning especially watching conditions upstream. That being said,
will winds/visibility truly hit the 3 hour criteria...confidence
is medium on that. Feel that this will be a brief 1-2 hour period
of blizzard conditions as the surface low tracks to the
northeast. Due to impacts from blizzard conditions and possible
heightened post holiday travel, did decide to upgrade to a
Blizzard warning from Highway 183 west where confidence was the
highest for blizzard conditions occurring. Only ran the warning
through noon with a Winter Storm Warning for much of the area for
the remainder of the time.

Snow Amounts:
Still expect a sharper gradient than is depicted in graphics, but
the heaviest band of snow (possibly a 2-3 county wide band) has
shifted eastward and looks to largely impact the western third of
the forecast area. 4 to 8 inches of snow is possible along and
west of a line from Greeley to Grand Island to Phillipsburg, KS
The highest totals from Ord to Beaver City, NE. Lighter snow
amounts are also pushed eastward with so have included ares from
Fullerton, NE to Osborne, KS in an Advisory.

Headlines:
Blizzard warning in effect until noon. It may need to be expanded
north/east after we see how it evolves this morning. Winter
Warning is in effect from noon on in Blizzard warning locations
for continued snow and hazardous travel. Did not mess with the end
time of any of the headlines, but do expect the impacts to largely
be done by 00z at the latest, and can easily see them being
cancelled early.

.LONG TERM...(Friday through Wednesday)
Issued at 456 AM CST Thu Dec 27 2018

Little time was spend on this period with the storm in the near
term.

Friday and Saturday will be cold. Highs will be in the
teens and twenties and with breezy winds, wind chill values in the
morning will be at or below zero. There will be a continued
chance for light snow in central and east central Nebraska into
Friday.

Temperatures moderate on Sunday before another disturbance moves
through the region very early Monday with another potent cold
front. Highs on New Years Eve are in the 20s, but it is New Years
Night and New Years Day that are bitter bitter cold! Overnight
lows New Years Morning will be near zero with 10 to 20 below zero
wind chills by morning. Highs on New Years Day will be in the
teens. The front that moves through could bring another chance for
snow Monday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1141 PM CST Wed Dec 26 2018

IFR conditions are expected through mid day. The winds turn
northwesterly early this morning and as the temps cool expect rain
to change over to snow. With the change over there could be some
wintry mix also until the temps cool down far enough to become
all snow. Also have a mention for VCTS as some of the models are
hinting there could be a rumble or two around GRI.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until midnight CST tonight for NEZ041-
     048-063-075-076-085.

     Winter Storm Warning until midnight CST tonight for NEZ039-040-
     046-047-062-074-084.

     Winter Storm Warning from noon today to midnight CST tonight for
     NEZ060-061-072-073-082-083.

     Blizzard Warning until noon CST today for NEZ060-061-072-073-082-
     083.

KS...Winter Weather Advisory until midnight CST tonight for KSZ006-
     018.

     Winter Storm Warning from noon today to midnight CST tonight for
     KSZ005.

     Blizzard Warning until noon CST today for KSZ005-017.

     Winter Weather Advisory from noon today to midnight CST tonight
     for KSZ017.

&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Beda
Hazardous weather outlook, Dec 27, 4:18 AM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
418 AM CST Thu Dec 27 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
418 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Blizzard warning is in effect for portions of the area along and
west of Highway 183 in Nebraska and Kansas. Heavy snow with strong
winds gusting up to 50 mph will reduce visibility to below a
quarter of a mile into the morning hours. Please refer to the
latest Blizzard warning for more details.

The main axis for snow has continued to shift eastward, because of
this the Winter Storm Warning and Winter Weather Advisory have
been expanded to the east. Strong winds will also be present and
near blizzard conditions are possible. Please see the latest
winter weather warning and advisory for more details.

The large majority of rain has already fallen, but for areas along
and east of Highway 281 could see an additional quarter inch or so
of rain before it transitions to snow this morning.  Storm total
rainfall amounts between one and two inches are expected. This
rain falling on frozen ground could lead to minor flooding of low-
lying areas as well as rises on rivers and creeks.
Additionally...a few thunderstorms may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Cold air will move in behind todays storm system. This will cause
wind chill temperatures to drop to between 5 above and 5 below
zero Friday morning. Saturday morning will be colder with most of
the area having below zero wind chill temperatures with the
coldest temps to 10 below zero in central Nebraska possible.

After temperatures moderate some for late weekend, Bitter arctic
air will move in for the New Year. Wind chill temperatures could
be between 10 and 20 degrees below zero Tuesday morning, New Years
Day.

.SPOTTER INFORMATION STATEMENT...

Spotters...please report snowfall amounts of 2 inches or
greater or blizzard conditions...as well as any wind damage.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard, 1 winter weather. Local standard time, as filed.

Blizzard, Phillips

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Storm total snowfall of 2.5 inches occurred in Logan (NWS coop observer) and 2.2 inches occurred six miles east of Phillipsburg (CoCoRaHS). Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Winter Weather, Rooks

When
December 27, 5:00 AM CST to 2:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Storm total snowfall of 1.3 inches was measured near Plainville, reported by a cooperative observer. Wind gusts frequently reached 35 to 45 mph during the snow, frequently bringing visibility down one mile or less.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792445, 792978.